Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 80, NWS Lincoln, IL

May 31, 2008Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2008, 6:08 PM CDT for Clay County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 6:08 PM CDT (23:08 UTC)
Expired
May 31, 2008, 7:00 PM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Clay County, IL

The radar

The Evansville,IN radar (KVWX), 76 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:30 PM CDTHAIL 0.881 W Xenia, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 312308
SVRILX
ILC025-010000-
/O.NEW.KILX.SV.W.0080.080531T2308Z-080601T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
608 PM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 700 PM CDT.

* AT 608 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  XENIA...OR ABOUT 10 MILES WEST OF FLORA...AND WAS MOVING EAST AT 26
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  FLORA...
  CLAY CITY...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3860 8869 3861 8871 3874 8871 3869 8829
      3865 8828 3865 8829 3862 8829 3861 8827
      3860 8826
TIME...MOT...LOC 2308Z 285DEG 23KT 3863 8863

$$

CHS
3 follow-up statements
000 
WWUS53 KILX 312322
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
622 PM CDT SAT MAY 31 2008

ILC025-010000-
/O.CON.KILX.SV.W.0080.000000T0000Z-080601T0000Z/
CLAY-
622 PM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN CLAY COUNTY...

AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
XENIA...OR ABOUT 10 MILES WEST OF FLORA...MOVING EAST AT 22 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  FLORA...
  CLAY CITY...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3860 8869 3861 8871 3874 8871 3869 8829
      3865 8828 3865 8829 3862 8829 3861 8827
      3860 8826
TIME...MOT...LOC 2322Z 284DEG 19KT 3863 8862

$$

SMITH
000 
WWUS53 KILX 312341
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
640 PM CDT SAT MAY 31 2008

ILC025-010000-
/O.CON.KILX.SV.W.0080.000000T0000Z-080601T0000Z/
CLAY-
640 PM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN CLAY COUNTY...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES SOUTH OF FLORA...MOVING EAST AT 23 MPH.

AT 635 PM...THE CLAY COUNTY ESDA REPORTED NICKEL SIZE HAIL NEAR XENIA
AT 630 PM. 

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
   FLORA... 
   RURAL CLAY COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3861 8863 3864 8864 3867 8857 3869 8838
      3865 8831 3865 8829 3862 8829 3863 8830
      3861 8830
TIME...MOT...LOC 2340Z 282DEG 20KT 3862 8848

$$

SMITH
000 
WWUS53 KILX 312355
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
654 PM CDT SAT MAY 31 2008

ILC025-010004-
/O.EXP.KILX.SV.W.0080.000000T0000Z-080601T0000Z/
CLAY-
654 PM CDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY
EXPIRES AT 700 PM CDT...

AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA FOR THE NEXT 
SEVERAL HOURS PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY 
WINDS.

LAT...LON 3861 8863 3864 8864 3867 8857 3869 8838
      3865 8831 3865 8829 3862 8829 3863 8830
      3861 8830
TIME...MOT...LOC 2354Z 282DEG 20KT 3860 8838

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:00 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 31, 3:00 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT SAT MAY 31 2008

.DISCUSSION...
ISSUED 300 PM CDT SAT MAY 31 2008

SHORT TERM...TONIGHT THROUGH TUESDAY...
WEAK SURFACE PATTERN IN PLACE OVER THE MIDWEST AND THIS WILL
CONTINUE INTO EARLY NEXT WEEK. WITH LITTLE IN THE WAY OF THERMAL OR
MOISTURE ADVECTION...MAINLY DRY CONDITIONS ARE EXPECTED THROUGH
MONDAY MORNING WITH TEMPERATURES A LITTLE ABOVE NORMAL. FRONT THAT
PASSED THROUGH THE REGION LAST NIGHT HAS STALLED TO OUR SOUTH AND
LIES ACROSS THE SOUTHERN PORTIONS OF KANSAS...MISSOURI...AND
KENTUCKY. FORCING ALONG THE FRONT WILL PRODUCE CLUSTERS OF
CONVECTION TONIGHT AND SUNDAY...BUT THIS ACTIVITY SHOULD REMAIN TO
THE SOUTH OF CENTRAL ILLINOIS CONSIDERING THE CURRENT ZONAL FLOW.
BAND OF MID LEVEL MOISTURE STRETCHING ACROSS NORTHERN MISSOURI IS
PRODUCING A FEW ECHOES ON RADAR...BUT LITTLE IF ANYTHING IS GETTING
TO THE GROUND AND THIS WILL BE THE CASE TONIGHT AS WELL.

TO OUR NORTHWEST...A SHORTWAVE IS CURRENTLY MOVING SOUTHEAST THROUGH
NORTHERN MINNESOTA. VISIBLE SATELLITE IMAGERY SHOWS A BAND OF
ENHANCED CUMULUS FROM SOUTHEAST MINNESOTA INTO NORTHERN ILLINOIS...
WITH ISOLATED CONVECTION BEGINNING TO DEVELOP AHEAD OF THE
SHORTWAVE. THE AIRMASS IS EXPECTED TO REMAIN TOO DRY TO SUPPORT ANY
ORGANIZED CONVECTION THIS FAR SOUTH...AND MEAN WIND VECTORS IN THE
850-500MB LAYER SUGGEST THAT ANY STORMS THAT GET GOING IN NORTHWEST
ILLINOIS WILL REMAIN TO OUR NORTH. WILL MENTION A SLIGHT CHANCE FOR
A STORM THIS EVENING IN THE NORTH BEFORE MIDNIGHT...THEN DRY
OVERNIGHT.

BY MONDAY...CYCLOGENESIS IS FORECAST ACROSS THE WESTERN PLAINS...
WITH THE OLD STATIONARY FRONT SHARPENING UP AND MOVING NORTH IN
RESPONSE TO THE PRESSURE FALLS OUT WEST. RICH MOISTURE LURKING TO
THE SOUTH OF THE FRONT WILL COME NORTHWARD...REACHING CENTRAL
ILLINOIS AROUND MIDDAY MONDAY. CONVECTION SHOULD START TO INCREASE
MONDAY AFTERNOON...WITH THE HIGHEST CHANCES MONDAY NIGHT THROUGH
TUESDAY NIGHT AS THE WARM FRONT AGAIN TURNS STATIONARY ACROSS THE
REGION. SOME SEVERE WILL BE POSSIBLE ON TUESDAY WITH THE FRONT IN
THE VICINITY PRODUCING FAVORABLE SHEAR AND MOISTURE CONVERGENCE.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
A SHIFT IN THE UPPER FLOW PATTERN IS EXPECTED BEGINNING MID WEEK...
WITH THE BROAD UPPER RIDGE ACROSS THE SOUTHERN STATES TRANSITIONING
INTO A WESTERN TROUGH/EASTERN RIDGE PATTERN. FOR THE MIDWEST...A
QUASI-ZONAL MEAN FLOW WILL BECOME SOUTHWESTERLY. ALTHOUGH THERE IS
SOME DIFFERENCES IN THE DETAILS...THE ECMWF AND GFS MODELS ARE IN
GENERAL AGREEMENT WITH THIS SCENERIO. THIS SPELLS MAINLY WARMER AND
MORE HUMID AIR OVER THE FORECAST AREA WITH PERIODIC CHANCES FOR
THUNDERSTORMS.

AFTER THE TUESDAY SYSTEM EXITS THE REGION...THE TRAILING COLD FRONT
WILL PROBABLY TURN STATIONARY OVER THE AREA AS THE BUILDING EASTERN
RIDGE RESULTS IN BLOCKING HIGH PRESSURE OVER THE SOUTHEASTERN
STATES. WILL LINGER A SLIGHT CHANCE POP FOR WEDNESDAY WITH THIS IN
MIND...THEN GO DRY AND WARMER AS THE FRONT MOVES NORTH INTO NORTHERN
ILLINOIS OR SOUTHERN WISCONSIN WEDNESDAY NIGHT AND THURSDAY.
MOISTURE AND INSTABILITY ARE EXPECTED TO INCREASE THURSDAY AS
SOUTHERLY FLOW ALONG THE WESTERN PERIPHERY OF THE SOUTHEAST HIGH
PULLS GULF AIR NORTHWARD.

BY LATE THURSDAY...BOTH THE GFS AND ECMWF BRING A SIGNIFICANT
SHORTWAVE OUT OF THE ROCKIES AND INTO THE CENTRAL/NORTHERN PLAINS.
PRECIPITATION CHANCES WILL THEN INCREASE THURSDAY NIGHT AND FRIDAY
AS THE ASSOCIATED SURFACE LOW MOVES FROM THE LEE OF THE ROCKIES INTO
THE NORTHERN MISSISSIPPI VALLEY. THIS FRONT MAY ALSO BE BLOCKED FROM
MOVING TOO FAR EAST OF ILLINOIS TOWARD NEXT WEEKEND...BUT MODEL
CONTINUITY BEGINS TO BREAK DOWN BY THEN AND SO WILL KEEP POPS BELOW
MENTIONABLE VALUES FOR SATURDAY.

04
&&

.AVIATION...
ISSUED 1243 PM CDT SAT MAY 31 2008

MODELS CHANGING A BIT IN THE NEXT 24 HOURS. LATEST PUTS ALL
TERMINALS IN VFR CONDITIONS. PREVIOUSLY HINTING AT CONVECTION ACROSS
THE UPPER MIDWEST LEAVING SOME LINGERING SHOWERS INTO CENTRAL
ILLINOIS THIS EVENING BEFORE 06Z. AT THIS POINT...WITH THE MODELS
SHOWING A SLIGHTLY DRIER SOLUTION...HAVE LEFT THE MENTION OF PRECIP
TO VCSH AFTER 02Z. MEANWHILE...GUSTY WINDS OUT OF THE WEST AT THE
SFC TODAY AS SOME REMNANT AC AND CIRRUS BREEZE THRU.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 3:17 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT SAT MAY 31 2008

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
317 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR SOME SCATTERED THUNDERSTORMS LATER
TONIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 74. THESE STORMS
MAY PRODUCE STRONG WINDS AND SMALL HAIL...BUT ARE EXPECTED TO
REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY...AS AN UPPER
LEVEL DISTURBANCE FLOWS INTO ILLINOIS FROM IOWA.

A BETTER CHANCE OF THUNDERSTORMS WILL COME MONDAY THROUGH
TUESDAY... AS A WARM FRONT LIFTS NORTH ACROSS ILLINOIS. THE
POTENTIAL WILL EXIST FOR SEVERE WEATHER DURING THIS TIME...SO KEEP
ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:01 PM CDTFlash Flood WarningILXMorgan, Scott3 hr
May 30, 7:07 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion38 min
May 30, 7:10 PM CDTTornado WarningILXEdgar, Vermilion33 min
May 30, 7:11 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt34 min
May 30, 7:15 PM CDTSevere Thunderstorm WarningILXScott30 min
May 30, 7:16 PM CDTFlash Flood WarningILXSangamon3 hr
May 30, 7:16 PM CDTFlash Flood WarningILXSangamon3 hr
May 30, 7:30 PM CDTTornado WarningILXChristian, Sangamon45 min
May 30, 7:37 PM CDTFlash Flood WarningILXChampaign, Vermilion3 hr
May 30, 7:40 PM CDTTornado WarningILXDouglas, Moultrie, Piatt35 min
May 30, 7:52 PM CDTTornado WarningILXChristian38 min
May 30, 8:06 PM CDTSevere Thunderstorm WarningILXDouglas, Edgar39 min
May 30, 8:09 PM CDTSevere Thunderstorm WarningILXVermilion39 min
May 30, 8:13 PM CDTTornado WarningILXChristian, Shelby47 min
May 30, 8:19 PM CDTFlash Flood WarningILXChristian116 min
May 30, 8:35 PM CDTSevere Thunderstorm WarningILXSangamon28 min
May 30, 8:37 PM CDTTornado WarningILXMoultrie, Shelby23 min
May 30, 8:42 PM CDTSevere Thunderstorm WarningILXEdgar33 min
May 30, 8:48 PM CDTSevere Thunderstorm WarningILXChristian, Macon42 min
May 30, 8:59 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie46 min
May 30, 9:24 PM CDTSevere Thunderstorm WarningILXClark, Edgar42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.